Potential side effects of chemotherapy for eye cancer
Side effects can occur with any type of treatment for eye cancer, but not everyone has them or experiences them in the same way. Side effects of chemotherapy will depend mainly on:
- the type of drug(s)
- the dose
- how the drug is given – intravenous, topicaltopicalTreatment with anti-cancer drugs in a lotion, cream or ointment that can be applied to the skin., intrathecalintrathecalWithin or into the fluid-filled space around the brain and spinal cord.
- People most frequently have localized side effects such as redness, irritation and inflammation when topical chemotherapy is used.
- the person’s overall health
Chemotherapy kills cancer cells, but it can also damage healthy cells. Different cells and tissues in the body tolerate chemotherapy differently.
Side effects can happen during, immediately after, or a few days or weeks after chemotherapy. Most side effects go away after chemotherapy is over. However, some side effects may persist for a while because it takes time for healthy cells to recover from the effects of chemotherapy. Late side effects can occur months or years after chemotherapy. Some side effects may last a long time or be permanent.
It is important to report side effects to the healthcare team. Doctors may also grade (measure) how severe certain side effects are. Sometimes chemotherapy doses or schedules need to be adjusted if side effects are severe.
Chemotherapy used to treat intraocular melanoma or ocular lymphoma commonly affects the bone marrow and can cause bone marrow suppression. This is a condition in which one or more of the main types of blood cells are decreased.
- A low white blood cell count (neutropenia) increases the risk of infection.
- A low platelet count (thrombocytopenia) increases the risk of bruising and bleeding.
- A low red blood cell count (anemia) causes fatigue, paleness and malaisemalaiseA general feeling of discomfort or illness..
Low blood cell counts occur because of chemotherapy’s effect on the bone marrow, where blood cells are made. Blood cell counts often reach their lowest level about 7–14 days after chemotherapy. Bone marrow suppression is the most common and most serious side effect of chemotherapy. When it happens, the dose of chemotherapy drugs may need to be adjusted or chemotherapy may have to be stopped temporarily.
A sore mouth (also called stomatitis or oral mucositis) occurs because of chemotherapy’s effect on fast-growing cells lining the inside of the mouth. Some of the chemotherapy drugs used to treat intraocular melanoma or ocular lymphoma can cause a sore mouth. It occurs more often when higher doses of drugs are used. A sore mouth occurs about a week (anywhere from 5–14 days) after chemotherapy is started. It often improves on its own a few weeks after treatment is finished.
Painful mouth sores, ulcers in the mouth and mouth infections can also develop. Thorough, regular mouth care can help prevent a sore mouth and reduce infection. The healthcare team will give instructions on how often to clean and rinse the mouth and what to use. Pain medications or special oral solutions may be needed to relieve pain.
Some of the chemotherapy drugs used to treat intraocular melanoma or ocular lymphoma may cause nausea and vomiting. Individual drugs vary in their effects, but nausea and vomiting are more likely when certain chemotherapy drugs or combinations of chemotherapy drugs are given.
Nausea and vomiting can occur within the first few hours after chemotherapy drugs are given and usually last about 24 hours. However, delayed nausea and vomiting may last for a few days after treatment. Some people may have anticipatory nausea after having a few treatments, where they feel nauseated even before treatment is given because they expect to be sick.
Nausea and vomiting, fatigue or a buildup of waste products as cancer cells die can cause loss of appetite. Some chemotherapy drugs can cause temporary changes in taste and smell, which can also make foods seem less appetizing. Some people lose interest in food completely and don’t eat, even though they know they need to. This can lead to weight loss and malnutrition. Maintaining good nutrition during and after chemotherapy is important to help a person recover from treatment.
Hair loss (alopecia) is a common side effect of many, but not all, chemotherapy drugs. Hair follicles are sensitive to chemotherapy drugs because they grow fast. The extent and duration of hair loss is unpredictable and depends on the type and dose of drugs used to treat eye melanoma or eye lymphoma and personal factors. Hair loss can occur on all parts of the body, including the face and scalp. Hair loss can begin within a few days or 2–3 weeks after chemotherapy is started. Hair usually grows back once chemotherapy treatments are over.
Hair should not be permed, straightened, dyed or coloured during treatment. These products contain chemicals that can damage hair. It is best to wait until new hair growth becomes established and hair returns to its original state. This may take as long as 6 months or more after treatment. Talk to the healthcare team about when it is okay to use these products again.
Diarrhea is an increase in the number and looseness of stools. It occurs because chemotherapy drugs often affect the cells that line the gastrointestinalgastrointestinalReferring to or having to do with the digestive organs, particularly the stomach, small intestine and large intestine. tract. Many factors increase the risk of diarrhea, including the type and dose of chemotherapy drug used. Diarrhea is often worse when combinations of drugs are given. Diarrhea occurs soon after chemotherapy starts and can continue for up to 2 weeks after treatment has ended.
The drugs used for ocular lymphoma may also cause skin rashes or blisters. The skin may become darker. Nails may develop ridges or dark bands. Skin changes are more likely to occur when certain drugs like cyclophosphamide (Cytoxan, Procytox) or doxorubicin (Adriamycin) are used.
Chemotherapy for intraocular melanoma may make the person’s skin more sensitive to sunlight (called photosensitivity). People receiving chemotherapy for eye melanoma should use sunscreen and follow other measures to protect their skin from the sun.
Fatigue is a side effect of chemotherapy. It causes a person to feel more tired than usual and can interfere with daily activities and sleep. Fatigue may be caused by anemia, specific drugs, poor appetite or depression. It may also be related to toxic substances that are produced when cancer cells break down and die. Fatigue can occur days after a chemotherapy treatment cycle. It may get better as time goes by, but fatigue can continue long after the person has finished their treatment for eye cancer.
Note: Other side effects may occur. For more detailed information on specific drugs, go to sources of drug information.